Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 480, NWS Goodland, KS

August 22, 2016Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2016, 7:27 PM MDT for Sherman County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2016, 7:27 PM MDT (01:27 UTC)
Expired
Aug 22, 2016, 8:15 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:49 PM MDTHAIL 0.754 Se Ruleton, KSDIME SIZE HAIL REPORTED SOUTHEAST OF RULETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS53 KGLD 230127
SVRGLD
KSC181-230215-
/O.NEW.KGLD.SV.W.0480.160823T0127Z-160823T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 815 PM MDT

* AT 726 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  RULETON...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLAND AND RULETON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 6 AND 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3915 10180 3920 10199 3949 10189 3944 10165
TIME...MOT...LOC 0126Z 196DEG 13KT 3923 10191 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER
3 follow-up statements
770 
WWUS53 KGLD 230153
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT MON AUG 22 2016

KSC181-230215-
/O.CON.KGLD.SV.W.0480.000000T0000Z-160823T0215Z/
SHERMAN KS-
753 PM MDT MON AUG 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN SHERMAN COUNTY...

AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RULETON...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND RULETON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 6 AND 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3925 10175 3929 10196 3949 10189 3944 10165
TIME...MOT...LOC 0152Z 201DEG 15KT 3933 10186 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER
530 
WWUS53 KGLD 230204
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT MON AUG 22 2016

KSC181-230215-
/O.CON.KGLD.SV.W.0480.000000T0000Z-160823T0215Z/
SHERMAN KS-
804 PM MDT MON AUG 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL SHERMAN COUNTY...

AT 802 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RULETON...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 149 PM MDT...DIME SIZE HAIL WAS
         REPORTED BY THE PUBLIC FOUR MILES SOUTHEAST OF RULETON.
         
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND RULETON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 8 AND 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3928 10173 3934 10194 3949 10189 3944 10165
TIME...MOT...LOC 0202Z 196DEG 14KT 3937 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER
887 
WWUS53 KGLD 230211
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT MON AUG 22 2016

KSC181-230220-
/O.EXP.KGLD.SV.W.0480.000000T0000Z-160823T0215Z/
SHERMAN KS-
811 PM MDT MON AUG 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERMAN COUNTY WILL
EXPIRE AT 815 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3928 10173 3934 10194 3949 10189 3944 10165
TIME...MOT...LOC 0209Z 196DEG 13KT 3937 10184 

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:25 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 5:25 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MDT Mon Aug 22 2016

A weather disturbance is forecast to move across much of the area
from the southwest later this afternoon through much of the
overnight hours. Some gusty outflow winds and locally heavy rainfall
will be the primary threats. Breezy southerly winds expected to
continue through midnight before slowly decreasing and veering to
the southwest and west (along/west of the CO/KS border) ahead of an
approaching front. Low temperatures should range from the mid 50s to
near 60 in far eastern Colorado with low to upper 60s east of the
border.

For Tuesday the back end of expected precipitation will just about
clear the far east and northeast parts of the area around sunrise
with a mostly sunny sky the rest of the day. There may be an
isolated thunderstorm along the front generally centered from
Trenton to Goodland and Tribune during the afternoon. High
temperatures in the upper 80s to around 90 west with low to mid 90s
elsewhere expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 219 PM MDT Mon Aug 22 2016

Tuesday Night through Thursday...Main forecast concern for the
period will be placement and impacts related to strong frontal
boundary that will likely be to the south of the area during the
period. While the position of large scale features seems to have a
large degree of agreement with respect to latest forecasts...details
impacting sensible wx seem to show a large degree of variability
evident in SREF plumes of temperature with 30 degrees separating the
coolest and warmest members on Wednesday...with EKDMOS showing a
similar (20 F) spread between 10 and 90th percentiles. With this
data in mind...overall temperature forecast will be rather low
confidence as highly variable elements like the degree of cloud
cover will play a large role in observed values.

CWA will most likely start period in post frontal/upslope flow
regime with persistent CAA from the east. Am a little unsure of
magnitude of cold air as a lot of it appears driven by diabatic
processes along front...but good agreement on overall pattern. PV
fields indicate short wave trough will slide over the area on
Tuesday Night and Wednesday and while static stability does appear
somewhat low...elevated condensation pressure deficits call into
question whether any parcels would become saturated to take
advantage of lift. That being said...enough support to at least
warrant chance pops on Wednesday morning and will focus things in
eastern cwa where H7 frontal zone may focus mesocale ascent in
presence of aforementioned instability. Precipitation should move
to the south and diminish through the afternoon and evening.
Chance for showers will remain along periphery of cwa through
Thursday...but expect bulk of precipitation to be south and west
of area.

In the extended (Thursday Night- Monday)...Weather pattern will
remain active across the area through the period as CWA remains on
periphery of southeast CONUS ridge with a series of weak short wave
impulses moving through the flow. As sfc low/trough develops over
the start of the period may see gusty southerly winds during the
afternoon on Friday and Saturday which will be key in provided
needed moisture return for convective development and potential
strength of storms. GEFS ensemble plumes support at least a marginal
risk of a severe storm or two Friday night with 1000-1500 J/Kg of
CAPE and around 30kts of shear in most plumes. With large amount of
uncertainty in the closer periods...hard to get to confident in the
details at this point and kept bulk of forecast near mean values.
Aside from periodic storm chances expect a gradual warming trend
through the forecast and high temps climbing into the 90s again by
Monday as H5 ridge begins to amplify.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM MDT Mon Aug 22 2016

VFR conditions should prevail at both KMCK and KGLD terminals,
though brief drops to MVFR vis (3-6 sm) can't be ruled out if a
stronger thunderstorm were to impact either terminal. Best
thunderstorm coverage will tend to be south of I-70 though KGLD is
in line with best chances, and KMCK later when thunderstorms move
northeast. All of this activity should transition eastward as the
upper level disturbance moves out of the region.

Gusty winds should slowly diminish through the first 6 hours of
the TAF period, then decreasing below 12kt. Surface winds are
still expected to shift to the southwest late tonight, then
northwest by Tuesday afternoon as surface low pressure transitions
over the region. There may be a brief period of low level wind
shear at KMCK late tonight during this transition period (roughly
05-10Z).

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JRM
AVIATION...DR
Hazardous weather outlook, Aug 22, 10:35 AM MDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON AUG 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON AUG 22 2016 /1135 AM CDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEATHER DISTURBANCE WILL MOVE ACROSS MUCH OF THE AREA FROM THE
SOUTHWEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE
PRIMARY THREATS WILL BE LOCALLY GUSTY OUTFLOW WINDS TO 50 MPH AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 6:40 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON AUG 22 2016

KSZ013-027-230130-
WALLACE KS-SHERMAN KS-
640 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 730 PM MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF WALLACE...OR 13 MILES NORTH OF SHARON SPRINGS...MOVING
NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 22.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3897 10159 3903 10181 3935 10178 3930 10140
TIME...MOT...LOC 0039Z 197DEG 14KT 3908 10168

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:40 PM MDTSpecial Weather StatementGLDSherman50 min
Aug 22, 7:07 PM MDTSevere Thunderstorm WarningGLDSherman53 min
Aug 22, 7:59 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
Aug 22, 9:40 PM MDTSpecial Weather StatementGLDThomas50 min
Aug 22, 9:42 PM MDTSpecial Weather StatementGLDCheyenne48 min
Aug 22, 11:21 PM MDTSpecial Weather StatementGLDRawlins39 min
Aug 23, 12:04 AM MDTSpecial Weather StatementGLDDecatur, Rawlins41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.